Hail, Goshen
- When
- May 1, 3:25 PM MST to 3:27 PM MST
- Where
- Goshen County, 5.5 mi NE of Wycross
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -104.120
Quarter size hail was observed about 22 miles south-southeast of Torrington.
An afternoon thunderstorm produced large hail in southern Goshen County of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm produced large hail in southern Goshen County of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 2:56 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 356 PM MDT FRI MAY 1 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 354 PM MDT FRI MAY 1 2015 SHOWERS AND THUNDERSTORMS ARE ON THE UPTICK ALONG THE INTERSTATE 80 CORRIDOR IN SOUTHEAST WY THIS AFTERNOON. AS EXPECTED...THE GREATEST COVERAGE HAS BEEN IN ALBANY IN LARAMIE COUNTIES WITH ENHANCED LOWER LEVEL CONVERGENCE ALONG THE LARAMIE RANGE. THE KCYS RADAR LOOP ALSO SHOWS NUMEROUS BOUNDARIES IN THE VICINITY OF CYS...LIKELY PLAYING A ROLE IN CONVECTIVE EVOLUTION. CLOUDS CLEARED LATE THIS AM...HELPING PUSH SFC TEMPS INTO THE 55-65 DEGREE RANGE AMID DECENT LLVL MOISTURE WITH DEWPOINTS IN THE MID 40S F. THIS BENEATH STEEP MID LEVEL LAPSE RATES ON THE ORDER OF 8-9 DEG C/KM IS CONTRIBUTING TO SBCAPES ON THE ORDER OF 1500 J/KG PER THE 21Z SPC MESOANALYSIS. GFS AND NAM BUFKIT SOUNDINGS BOTH SHOW H5 FLOW AROUND 30 KTS...WHICH COMBINED WITH GOOD VEERING IN THE SFC-500 MILLIBAR LAYER IS CONTRIBUTING TO EFFECTIVE BULK SHEAR VALUES FAVORABLE FOR ROTATING UPDRAFTS (35-45 KTS). COULD SEE A HAIL THREAT EVOLVE WITH SOME CELLS...BUT DO NOT EXPECT TO SEE MORE THAN ONE OR TWO SEVERE STORMS. OPTED TO MAINTAIN SMALL HAIL AND GUSTY WIND WORDING IN THE OFFICIAL FORECAST. LATEST HRRR HAS CHANGED VERY LITTLE FROM THIS MORNING...AND APPEARS TO BE ACCURATELY SHOWING CONVECTIVE ELEMENTS BETWEEN LARAMIE AND CHEYENNE. FOR THAT REASON... WILL MAINTAIN LIKELY POPS FOR THOSE AREAS. CONVECTIVE COVERAGE WILL DWINDLE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING/INSTABILITY. QUASI-ZONAL FLOW ALOFT PERSISTS INTO SATURDAY. A SERIES OF MID LEVEL DISTURBANCES WILL TRAVERSE THE FLOW OVER THE CENTRAL ROCKIES...ONCE AGAIN PROMOTING AFTERNOON CONVECTION CHANCES. THE DAY 2 SPC OUTLOOK HAS SHIFTED THE MARGINAL RISK EAST OF OUR CWA...WHICH MAKES SENSE AS THE LATEST IN-HOUSE WRF PLACES THE BEST INSTABILITY AXIS EAST OF AN ALLIANCE TO SIDNEY LINE BETWEEN 18-20Z SAT. POTENTIAL FOR WIDESPREAD THUNDERSTORMS WILL DEPEND ON THE TIMING OF THE DRYLINE. GFS AND NAM BOTH PUSH THIS FEATURE EAST OF THE CWA BY EARLY TO MID AFTERNOON... BUT MODELS TEND TO MIX DRYLINES A BIT QUICKLY. LATER SHIFTS MAY NEED TO ADJUST POPS ACCORDINGLY IF IT APPEARS THE LOW-LEVEL CONVERGENCE ZONE WILL HANG ANY FURTHER WEST. A MUCH WARMER DAY APPEARS TO BE ON TAP TOMORROW FOR THE PLAINS WITH WESTERLY DOWNSLOPE FLOW...AND 700 MILLIBAR TEMPS AROUND 8-10 DEG C. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 354 PM MDT FRI MAY 1 2015 THIS PERIOD WILL BE DOMINATED BY GENERALLY CONSISTENT SOUTHWEST FLOW ACROSS THE INTERMOUNTAIN WEST AS YET ANOTHER LARGE SCALE TROUGH IS CARVED INTO THE WRN CONUS. MOISTURE ADVECTION ALONG WITH DIFFICULT TO TIME SHORTWAVES EMBEDDED WTIHIN THIS FLOW WILL SET THE STAGE FOR A RELATIVELY UNSETTLED PERIOD. THIS BEGINS ON SUNDAY/MONDAY AS WEAK SFC BOUNDARY SETTLES SOUTH ACROSS THE PLAINS HANGING UP AROUND THE FRONT RANGE. MEANWHILE...RELATIVELY WEAK SHORTWAVE ENERGY WILL LIFT ACROSS THIS BOUNDARY AND WHEN COMBINED WITH WEAK INSTABILITY PROGS (SBCAPE 300- 500 J/KG) WILL PRODUCE AFTERNOON/EVENING CONVECTION BOTH DAYS. A STRONGER EJECTING TROUGH WILL MOVE THROUGH THE CWFA TUE/WED. BUT WITH MORE MOISTURE AND THICKER CLOUD CANOPY...INSTABILITIES ARE PROGD TO BE LESS. SOUTHWEST FLOW PERSISTS INTO THURSDAY WITH THE NEXT TROUGH SWINGING OUT OF THE DEEPENING WEST COAST TROUGH FOR FRIDAY OR FRIDAY NIGHT...DEPENDING ON THE MEDIUM RANGE GUIDANCE OF CHOICE. ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE HARD TO ARGUE WITH REALLY ANY DAY NEXT WEEK. SO HAVE KEPT PRECIP CHANCES FAIRLY BROAD BRUSH BUT NOT WIDESPREAD NEXT WEEK. SUNDAY WILL BE THE WARMEST DAY OF THE WEEK WITH HIGHS REACHING THE 60S/70S. HIGHS WILL FALL BACK INTO THE 60S GENERALLY MON-FRI. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1134 AM MDT FRI MAY 1 2015 AVIATION CONCERNS CENTER AROUND TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON AND EARLY EVENING...WHILE CAN ALWAYS BE A TRICKY. ALL SITES WITH THE EXCEPTION OF KCYS WILL BEGIN THE PERIOD IN VFR. PESKY STRATOCU DECK WILL KEEP BKN020-030 AGL IN PLACE AT KCYS AT LEAST FOR THE NEXT HOUR OR TWO. LATEST HRRR INITIATE -SHRA/-TSRA DEVELOPMENT ALONG THE DIFFERENTIAL HEATING AXIS (NR THE LARAMIE RANGE W OF KCYS) BETWEEN THIS STRATOCU DECK AND THE CLEARING TO THE WEST 20-21Z. CONFIDENCE HAS INCREASED ENOUGH TO ADD A TEMPO -TSRA GROUP INTO KCYS. CONFIDENCE IS LOWER WEST OF THIS AREA OF DIFFERENTIAL HEATING...SO HAVE KEPT VCTS IN KCYS. HAVE ADDED VCTS TO THE NEBRASKA PANHANDLE SITES AS WELL LATER THIS AFTERNOON AS WHATEVER CONVECTION DOES MANAGE TO DEVELOP TRANSLATES EAST. IF THIS ACTIVITY DOES IMPACT AN AIRIFIELD...EXPECT MVFR CIGS/VSBYS ALONG WITH BRIEF +RA...THE POTENTIAL FROM SMALL GS ALONG WITH GUSTY WINDS. AM NOT CONFIDENT ENOUGH IN TIMING OR PLACEMENT TO INCLUDE IN THE TAF...BUT WILL BE MONITORING RADAR TRENDS CLOSELY THIS AFTERNOON. && .FIRE WEATHER... ISSUED AT 354 PM MDT FRI MAY 1 2015 FIRE WEATHER CONCERNS WILL BE ON THE LOW SIDE WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. WHILE ANY GIVEN STORM MAY PRODUCE GUSTY AND ERRATIC WINDS...NO DRY LIGHTNING IS EXPECTED. AFTERNOON RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 15 PERCENT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLH LONG TERM...CAH AVIATION...CAH FIRE WEATHER...CLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1128 AM MDT FRI MAY 1 2015 NEZ020-054-WYZ103-105>108-110-112>119-021730- BANNER-KIMBALL-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1128 AM MDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEAST WYOMING THIS AFTERNOON...ESPECIALLY ALONG THE INTERSTATE 80 CORRIDOR BETWEEN LARAMIE AND CHEYENNE. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. AN ISOLATED SEVERE STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST FOR MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019-021-055-095-096-WYZ101-102-104-109-111-021730- DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX- SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- SOUTHWEST CARBON COUNTY- 1128 AM MDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST FOR MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT FRI MAY 1 2015 WYZ107-108-117-118-012130- SOUTH LARAMIE RANGE FOOTHILLS WY-EAST PLATTE COUNTY WY- CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY- 247 PM MDT FRI MAY 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE... SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT... AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF WHITAKER...OR 27 MILES NORTH OF CHEYENNE...MOVING EAST AT 20 MPH. AT THIS TIME THE STORM WAS MOVING OVER INTERSTATE 25. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL LARAMIE...SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4151 10493 4158 10495 4172 10461 4141 10454 TIME...MOT...LOC 2046Z 266DEG 18KT 4154 10487 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 319 PM MDT FRI MAY 1 2015 WYZ107-108-118-119-012200- EAST PLATTE COUNTY WY-CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY- EAST LARAMIE COUNTY WY- 319 PM MDT FRI MAY 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE... SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT... AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF CHUGWATER...OR 33 MILES SOUTHEAST OF WHEATLAND... MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HAWK SPRINGS AROUND 400 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4157 10471 4165 10474 4189 10428 4153 10414 TIME...MOT...LOC 2119Z 253DEG 27KT 4162 10464 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 324 PM MDT FRI MAY 1 2015 WYZ114>116-012215- SOUTH LARAMIE RANGE WY-SNOWY RANGE WY-LARAMIE VALLEY WY- 324 PM MDT FRI MAY 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 415 PM MDT... AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HUTTON LAKE...OR 10 MILES SOUTHWEST OF LARAMIE...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... THE BUTTES AROUND 340 PM MDT. TIE SIDING AND TIE CITY CAMPGROUND AROUND 345 PM MDT. VEDAUWOO...PUMPKIN VINE AND YELLOW PINE CAMPGROUND AROUND 350 PM MDT. VEDAUWOO CAMPGROUND AROUND 355 PM MDT. BUFORD AND NORTH CROW CAMPGROUND AROUND 400 PM MDT. GRANITE SPRINGS CAMPGROUND AND GRANITE SPRINGS RESERVOIR AROUND 405 PM MDT. LAT...LON 4101 10596 4129 10590 4133 10524 4100 10520 TIME...MOT...LOC 2124Z 280DEG 30KT 4118 10570 RUBIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT FRI MAY 1 2015
WYZ115-116-012230-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
345 PM MDT FRI MAY 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND SOUTHEASTERN
ALBANY COUNTIES UNTIL 430 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUTTON LAKE...OR 14 MILES SOUTH OF LARAMIE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
THE BUTTES AROUND 355 PM MDT.
TIE SIDING AROUND 405 PM MDT.
PUMPKIN VINE AROUND 410 PM MDT.
VEDAUWOO AND VEDAUWOO CAMPGROUND AROUND 415 PM MDT.
BUFORD AROUND 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4108 10573 4120 10567 4129 10528 4101 10529
4099 10538 4100 10543
TIME...MOT...LOC 2145Z 285DEG 21KT 4110 10564
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 PM MDT FRI MAY 1 2015 WYZ108-118-119-012300- CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY- 409 PM MDT FRI MAY 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES UNTIL 500 PM MDT... AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WHITAKER...OR 25 MILES NORTH OF CHEYENNE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES. LAT...LON 4147 10481 4154 10484 4173 10444 4145 10435 TIME...MOT...LOC 2208Z 252DEG 24KT 4152 10477 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT FRI MAY 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 6 N LA GRANGE 41.73N 104.16W
05/01/2015 M0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
HAHNThe Cheyenne radar (KCYS), 87 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed about 22 miles south-southeast of Torrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572145.